Is it safe to stop taking apixaban for a fo... - AF Association

AF Association

20,253 members24,785 posts

Is it safe to stop taking apixaban for a fortnight without replacing with a similar drug?

122c
122c

Hi

Mum had a fall and was taking warfarin to avoid blood clots to which she is prone. Hospital stopped the warfarin and she had a stroke at A&E. They gave her injections in her tummy for a while and then apixaban twice a day.

She has had an all over body itch (no rash) especially in the hot spot areas of her body since. Don't know if connected to the apixaban or not?

Discussed with GP who suggested stopping the apixaban for a fortnight and see if the itching stops. He does not propose replacing with another blood thinner (or anything else) meantime. I told him I was uneasy with this approach as we didn't want mum to have another stroke.

Is this approach safe, or what are the alternatives please?

24 Replies
oldestnewest
BobD
BobDVolunteer

We can't really answer individual questions as we are not medically trained or have medical records to work from but if I was prone to blood clots the last thing I would do was stop anticoagulation.

I do know that many GPs are risk averse over anticoagulants.

122c
122c in reply to BobD

Thank you. You have reinforced what I felt. It's scary. I do respect her GP. He is very caring, and approachable. I will have to go back with my concerns for mum.

Hi 122c :-) I guess your Mum must have originally been prescribed anticoagulants by a Consultant , do you have his details can your phone or email his Secretary for advice.

I take Apixaban for AF and had problems with a rash which may or may not have been caused by a medication or mixture of them . I got a lot of relief by applying a cold pad wrapped in a tea towel on the worst patches . I would be very reluctant to stop taking anticoagulants for any reason.

I have been told only a Consultant can change my medication not my GP .

I hope your Mum has recovered from her fall, they really can shake you up...

122c
122c in reply to doodle68

Yes. Warfarin originally, and changed in the Hospital to Apixiban.

Thank you, that's a great shout. I could go back to the original Consultant who put her on Warfarin.

I have no contact with the Doctor at the Hospital she recently saw who changed her to apixiban .

Agree with what’s been said, whilst most of us know how irritating an itch can be, it bears no comparison to a life changing stroke. Maybe ask your pharmacist about one of the anti-itch creams available, I have been on Apixaban for over 4 years and in the cold weather occasionally my shins itch, but E45 anti-Itch cream works for me, but we are all different.....

Auriculaire
Auriculaire in reply to FlapJack

How are your thyroid levels? Winter itch can be a sign of low thyroid. I had this shin itching every winter for several years before my diagnosis of hypothyroidism . It disappeared with thyroxine treatment.

FlapJack
FlapJack in reply to Auriculaire

I would imagine all over the place at the mo. I’m overactive, started a small dose of Carbimazole last year which had little or no affect on TSH but brought T3 just in range then went out again. T4 was just in ranged and has reduced further, but had radioactive iodine treatment earlier this week so no clue as to what’s going to happen now 😳

Thank you for your concern. Tried asking for a review of drugs at the Surgery. Mum's surgery is a dispensary only and the Chemist who dispenses the drugs was unable to comment. The local Chemist Pharmacy Pharmacist was unable to comment as he didn't dispense her drugs. Sent me back to GP. I respect her GP, and he has been very kind. Just scared about what he suggested.

It's more than an itch. No sleep from the all body irritation. Tired every cream for her and antihistamines. The lowest dose possible of all drugs tried knocks her out. She is not very mobile (hoist and wheel chair), which makes getting to see anyone very difficult.

FlapJack
FlapJack in reply to 122c

understand, there are three alternative DOAC anticoagulants available

Hi 122c, having worked in a nursing home for many years, I'm just wondering as you say a lot of meds aren't helping her whether your mum could have caught scabies?

I'm also wondering why she can't resume her warfarin now.

Jean

that makes sense.....maybe mobility is a problem

Dear Jean as you say that you worked in a nursing home for many years could you please tell me if you ever heard anyone complain that taking warfarin made them have regular attacks of Gout . I would much appreciate your reply and anyone else often effected . Thank you all very much Gladys.Cheers xx.

Hi Gladys, sorry I worked on the admin side, not nursing. I only remember the scabies outbreak because we all had to wash with a special medication.

Jean

If it is suspected the apixaban is causing the problem it should be easy to switch to a different DOAC without any period of no anticoagulation.

Hopefully the cause of the itching will be investigated properly but meantime it might be worth buying some Lanacaine cream from your chemist. It's stronger than most anti-itch creams.

I wouldn't stop anticoagulation. Could he go back to warfarin as she was doing well on it and she only had a stroke when she came off it? I would suggest carefully monitored warfarin with a Coaguchek might be the best solution. Ongoing, she might need help with that from a relative. And no messing around with gradually increasing doses - double her original dose for the first two days with INR tests every day.

Regarding the injections she had in her tummy I had a terrible reaction to them after a hip replacement nearly sent me bonkers.I still have sensitive skin reactions The drugs that I take are Flecainide,Warfarin, Ibersartan I think it is the Warfarin that’s the culprit. Hair loss and itching but all better than a stroke. I can’t take Apixaban etc as bad reactions involving kidneys.

This is after 24 year of PAF. Jo

I take warfarin daily, which I have no problems with, but my doctor tried apixiban, and two other drugs that are similar for blood thinning, all of them made be so sick, headaches, and generally a feeling of unwell, so had to go back on warfarin.

Hi, your doctor should contact the specialist and tell home your concerns and he will tell your doctor what action to take.

I hope your mother get a better soon

I would like to come off them. I would visit your doctor and get a different one prescribed. I had terrible problems with the first one I took and so the cardiologist changed it to another and I am a lot better.

I am not sure if it's the same as other blood thinners were we are ment to take them with a meal . If so is this how your mum is taking them .

Thank you all for your responses. I will try giving her the Apixiban at a different times of day to the other medications.....difficult as diabetic and most of drugs with food. I will let you know how it goes. I am guessing from the responses it hasn't given anyone else an all over body itch?

There is another thread on itching with Xarelto, very similar blood thinner. Lots of people mention itching and hives.

I have been on Zarelto for 3 months and my itching started after about 6 weeks. It is on hands, arms, legs, stomach and back. I have all sorts of creams and anti histamines, no found anything that works as yet.

The antihistamine help me sleep a bit better.

I was OK at first on Apixiban but the itching built up to the point I got no sleep at all. It was intolerable. Then I read the instruction sheet that came in the box and realised I was on double the recommended dose as I only weigh 54 kg. I asked my Doctor and she agreed that I should be on the 2.5 mg dose, when I changed to the correct dose for my weight/age it was like turning off a switch for the itching. No more itching arms & legs and full sleep.

All the best.

Roy MacDonald

You may also like...